Kentucky, 2014Damaging Wind in Kentucky, July 14, 2014
July 14, 2014 · NWS LMK · 1 event in 1 county or zone
Strong convection during the evening of July 13th across northern Kentucky left an outflow boundary across south central Kentucky the next morning. Several weak storms developed along that boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong convection during the evening of July 13th across northern Kentucky left an outflow boundary across south central Kentucky the next morning. Several weak storms developed along that boundary. However one larger storm developed across Taylor County and moved into Casey County. While undergoing a merger with other cells to its south, this storm produced a significant microburst. It later developed a bowing segment that brought additional damage to eastern Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 14, 10:38 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 14, 10:38 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1138 AM EDT Mon Jul 14 2014
...Forecast Update...
Issued 1120 AM EDT Mon Jul 14 2014
In the wake of early morning convection, a more stable atmosphere
has really reduced convection across southern Indiana and northern
Kentucky. Think that only some isolated light showers will continue
through early afternoon west of I - 65 and across southern Indiana.
Scattered thunderstorms will however continue along and southeast of
the Parkways within a more unstable environment.
Later this afternoon and especially this evening, scattered
thunderstorms will approach southern Indiana ahead of a stout cold
front now located across central Illinois. Depending on how much
current cloudiness limits subsequent instability, some storms later
this afternoon may become strong, with brief heavy rain and gusty
winds.
.SHORT TERM (Now through Tuesday)...
Issued at 300 AM EDT Mon July 14 2014
The deep upper low will continue to drop southeastward towards the
Great Lakes region through Tuesday morning before starting to lift
back to the northeast through the day Tuesday. At the surface a
weakening front stretches across central Kentucky early this
morning. The stronger cold front remains back across northern
Illinois. This front will head southward towards the forecast area
today and is expected to move through late today into the overnight
hours.
Early this morning, scattered to numerous showers and thunderstorms
continue to form along the weakening frontal boundary. A disturbance
aloft is helping to enhance this activity. Mesoscale models are in
fairly decent agreement this morning that this activity will
continue to develop across southern Indiana and north central
Kentucky for the next few hours. It is then expected to begin to
sink south and east across central Kentucky through the morning and
possibly in to the early afternoon hours. The main threat this
morning with these storms will be the potential for some training of
storms leading to ponding of water or possibly localized minor
flooding. We are still seeing some higher winds in some of the
activity over central Kentucky as well so gusty winds of 40-45 mph
may be possible at times as well.
As the morning storms sink southward it looks like southern IN and
north central KY could see a break in precip for a period of time
today. There is some uncertainty regarding the evolution/development
of storms this afternoon and evening as the cold front nears.
Synoptically there will be better forcing than yesterday. However,
depending on how long the storms linger this morning and how much
convective debris inhibits insolation, instability may be limited
this afternoon. If we do become unstable a few severe storms will be
possible with damaging wind gusts and possibly large hail.
Regardless, think that coverage of storms this afternoon and evening
will be less than this morning so have gone with scattered coverage
across the area. Precipitation should come to an end overnight as
the front moves through, with just a few showers or storms
potentially lingering across far east central KY into Tuesday
morning.
High temperatures this afternoon are a bit of a challenge as the
aforementioned clouds may limit heating. Will go with highs in the
mid to upper 80s for now. Lows tonight will drop back into the 60s.
Much cooler and drier air will push in tomorrow. High temperatures
will top out in the mid to upper 70s, some 10-12 degrees below
normal for this time of year.
.LONG TERM (Tuesday Night through Sunday)...
Issued at 320 AM EDT Mon Jul 14 2014
Used mostly a blended forecast between previous forecast and new set
of models coming in, given more of an eye to radar early this
morning. First half of the period looks quiet with below normal
temperatures. GFS has become more aggressive with a late week low
pressure system moving up the mid MS river valley. The timing would
lead to better rain chances across our region Friday and departing
Saturday, but some residual moisture and warming temperatures back
to near seasonal levels will also lead to seasonal rain chances by
Sunday.
&&
.AVIATION (12Z TAF Update)...
Issued at 640 AM EDT Mon Jul 14 2014
Scattered to numerous showers continue this morning as a weak
disturbance crosses the area. Some embedded thunder is still present
in the precipitation, though it has decreased over the last couple
hours. Will continue to carry VCTS at all sites to cover the
embedded thunder. Precipitation will continue at SDF and LEX through
at least mid morning. It will likely last until at least early
afternoon at BWG. A lull in precipitation is expected this
afternoon. Confidence is lower on whether any storms will impact the
terminals this evening, so will keep mention of it out of the TAFs
at this time.
Winds today will generally be out of the SW outside of any
thunderstorms. Winds will shift to westerly this evening and then
northwesterly overnight as a cold front moves through the area.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Update.........JSD
Short Term.....EER
Long Term......RJS
Aviation.......
Hazardous weather outlook, Jul 14, 10:00 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT MON JUL 14 2014
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1100 AM EDT MON JUL 14 2014 /1000 AM CDT MON JUL 14 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED SOUTH OF THE KENTUCKY PARKWAYS
THROUGH MID AFTERNOON. OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL
IS POSSIBLE. LATE THIS AFTERNOON AND EVENING...SCATTERED
THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY. SOME OF THESE STORMS MAY BRING LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION
FRIDAY...BRINGING A CHANCE FOR STORMS MAINLY SOUTH OF THE I-64
CORRIDOR FRIDAY AND THEN TO THE ALL OF THE OUTLOOK AREA FRIDAY
NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SEVERE WEATHER OR FLOODING TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
EER/RJS
In the hours before
Local storm report, Jul 14, 7:43 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
843 AM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM LIGHTNING 3 SE JEFFERSONTOWN 38.17N 85.53W
07/13/2014 JEFFERSON KY BROADCAST MEDIA
LIGHTNING CAUSED FIRE IN ATTIC OF HOME
&&
EVENT NUMBER LMK1400682
13Local storm report, Jul 14, 8:10 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
910 AM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST E HENRYVILLE 38.53N 85.77W
07/13/2014 E55 MPH CLARK IN BROADCAST MEDIA
BROADCAST MEDIA MEMBER ESTIMATED 55MPH WIND GUST. LARGE
TREE ALSO REPORTED DOWN IN THIS AREA.
1130 PM TSTM WND DMG 2 N PLEASURE RIDGE PARK 38.19N 85.86W
07/13/2014 JEFFERSON KY EMERGENCY MNGR
A COUPLE OF TREES DOWN IN THE 5700 BLOCK OF NALLY
COURT.
1157 PM LIGHTNING 3 SE JEFFERSONTOWN 38.17N 85.53W
07/13/2014 JEFFERSON KY BROADCAST MEDIA
LIGHTNING CAUSED FIRE IN ATTIC OF HOME
&&
EVENT NUMBER LMK1400680 LMK1400681 LMK1400682
SZAPPANOSSpecial weather statement, Jul 14, 11:41 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1241 PM EDT MON JUL 14 2014
KYZ054>057-066-067-141725-
BOYLE KY-CASEY KY-GARRARD KY-LINCOLN KY-MADISON KY-MARION KY-
1241 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND 40 MPH WINDS WILL MOVE EAST ACROSS CASEY AND
LINCOLN COUNTIES...
AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LIBERTY...AND MOVING EAST AT 35 MPH.
OCCASIONAL LIGHTNING...TORRENTIAL RAIN REDUCING VISIBILITIES...AND
GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.
SOME LOCATIONS MAY RECEIVE UP TO ONE INCH OF RAIN IN ONE HALF OF AN
HOUR.
* THIS STORM WILL ALSO IMPACT...
LIBERTY...
STANFORD...
RICHMOND...
LANCASTER...
DANVILLE...
NEW SALEM AND MIDDLEBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3773 8409 3767 8409 3763 8412 3756 8409
3756 8416 3752 8420 3751 8426 3753 8434
3747 8438 3748 8444 3733 8450 3734 8457
3713 8488 3710 8495 3757 8510 3779 8409
3778 8410 3775 8407
TIME...MOT...LOC 1639Z 257DEG 59KT 3737 8491
JSDThunderstorm Wind, Casey
- When
- July 14, 11:47 AM EST
- Where
- Casey County, 0.76 mi ENE of Cantown to 1.32 mi ENE of Cantown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.276, -84.908
The National Weather Service conducted a survey of extensive tree damage along a one mile path parallel to Victory Road southeast of Liberty Kentucky. Overall, around 50 to 100 hard and softwood trees were either snapped or toppled. Damage began around one mile west of the intersection of Victory and Poplar Springs road, at the western end of Victory Road. Winds estimated at up to 80 mph produced concentrated tree damage around one half mile east of the initial damage. One well built house had some minor gutter and roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520112.